IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1040 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (157 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References

 Article Access Statistics
    Viewed2444    
    Printed85    
    Emailed1    
    PDF Downloaded127    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
CASE REPORT
Year : 2013  |  Volume : 45  |  Issue : 1  |  Page : 98-99
 

Olanzapine induced neuroleptic malignant syndrome


1 Department of Psychiatry, Postgraduate Institute of Medical Education and Research (PGIMER), Chandigarh, India
2 Department of Psychiatry, AIIMS, New Delhi, India

Date of Submission01-Apr-2012
Date of Decision28-Sep-2012
Date of Acceptance29-Oct-2012
Date of Web Publication24-Jan-2013

Correspondence Address:
Bichitra Nanda Patra
Department of Psychiatry, Postgraduate Institute of Medical Education and Research (PGIMER), Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.106448

Rights and Permissions

 » Abstract 

An 18 year old male diagnosed as a case of bipolar affective disorder (BPAD), developed neuroleptic malignant syndrome (NMS) following treatment with olanzapine (20 mg per day), an atypical antipsychotic drug. NMS is usually seen with typical antipsychotic drugs. The patient was diagnosed as a case of NMS, offending agent was immediately withdrawn and prompt treatment with bromocriptine and levodopa produced a good recovery. The various features of the case are discussed in view of the potential mortality of the syndrome.


Keywords: Bipolar affective disorder, Neuroleptic malignant syndrome, olanzapine


How to cite this article:
Patra BN, Khandelwal SK, Sood M. Olanzapine induced neuroleptic malignant syndrome. Indian J Pharmacol 2013;45:98-9

How to cite this URL:
Patra BN, Khandelwal SK, Sood M. Olanzapine induced neuroleptic malignant syndrome. Indian J Pharmacol [serial online] 2013 [cited 2019 Aug 22];45:98-9. Available from: http://www.ijp-online.com/text.asp?2013/45/1/98/106448



 » Introduction Top


Neuroleptic malignant syndrome (NMS) is a potentially life-threatening adverse reaction to antipsychotic drugs. Neuroleptic malignant syndrome is uncommon with the use of atypical antipsychotics [1] like olanzapine. In the past few years there has been increased use of atypical antipsychotic drugs. A case of NMS related to olanzapine therapy was reported in a young male; thereby drawing the attention towards adverse events occurring with the use of atypical antipsychotics.


 » Case Report Top


An 18 year old male presented with four years duration of bipolar affective disorder (BPAD). His illness started with manic symptoms characterized by decreased need for sleep and rest, over activity, over cheerfulness, over planning and over spending. In the initial two years of his illness, he had multiple episodes of mania, each lasting for three weeks, after which he would recover spontaneously. In between he had a few depressive episodes when he would complain of poor sleep and appetite, lethargy, sad mood, and finding no interest in any activity.

During the last one year of his illness, the patient sought treatment from various medical facilities but did not continue any long-term management. During his last episode of mania, the treating psychiatrist prescribed olanzapine 10 mg/day, aripiprazole 15 mg BD, and sertraline 100 mg/day. After one week, the patient reported tremors when aripiprazole was stopped and olanzapine was increased to 20 mg/day along with sertraline 100 mg/day. The patient reported increase in tremors after two days and in next week he developed rigidity in all the four limbs associated with mutism, at which time the patient stopped all medications and presented to us with altered consciousness and no responsiveness to questions or commands. He had high grade fever associated with sweating and fluctuation of blood pressure. Non-contrast CT of the brain showed early atrophic changes. He was catheterized and was put on IV fluids. Adequate hydration was maintained and vitals were monitored. The patient was diagnosed with neuroleptic malignant syndrome, and his serum CPK at 1622 IU/L along with the characteristic symptoms and signs confirmed the diagnosis. He was started with bromocriptine 7.5 mg/day in divided doses, which was later increased to 15 mg/day with tab lorazepam 4 mg/day. The patient improved only minimally, and levodopa 125 mg three times a day was added. Then patient showed marked improvement over the next two weeks. He started speaking, and accepted food orally. The rigidity also reduced markedly and he started walking. During routine chest x-ray, signs suggestive of active tuberculosis were seen which were later confirmed with CECT chest. The patient was referred to chest and tuberculosis hospital. At the time of discharge he was ambulatory, had adequate oral intake and serum CPK had reduced to 106 IU/L. He was discharged with an advice to continue levodopa 125 mg, three times a day, bromocriptine 5 mg/day and lorazepam 2 mg/day and was asked to follow up in the out-patient department after one week with a plan to start prophylaxis for BPAD during follow up.


 » Discussion Top


A case of NMS may present with various signs and symptoms as described above. It is mainly seen because of treatment with typical antipsychotic medication. However, this case illustrates that NMS can also occur due to treatment with atypical antipsychotic medications (like Olanzapine). The patient also had tubercular infection of chest, but patient's symptomatology could not be explained on the basis of this. NMS is more common in affective illness and young male, which is also the risk factor in our case. [2]

A rapid loading of antipsychotics is considered to be the causal factor in the development of NMS by causing a sudden and massive down-regulation of dopaminergic transmission. The same mechanism seems to have worked in our patient too as there was temporal co-relation between increased dose of olanzapine to 20 mg/day and onset of features suggestive of neuroleptic malignant syndrome. There was improvement after stopping the medication and proper treatment. We have assessed the causality of this adverse reaction by the WHO-UMC causality assessment system [3] and Naranjo's Assessment Scale. [4]

In this case, there is clinical features and laboratory test abnormality (serum CPK at 1622 IU/L) after exposure to the offending drug. The symptoms could not be explained on the basis of other disease or drugs. And the withdrawal from the drug produced clinically reasonable improvement. Considering the typical clinical picture and laboratory abnormalities of NMS, rechallenge with the drug was not required. So as per the WHO-UMC causality assessment system [3] the adverse event is 'probable' or 'likely' to be due to olanzapine. As per the Naranjo's Assessment Scale also, the probability score was '8'(probable). [4] The severity of the reaction was determined according to Hartwig et al. [5] As the reaction was life threatening and led to prolonged hospitalisation and required intensive medical care, it is classified as 'severe'.

Neuroleptic malignant syndrome can occur with atypical antipsychotics like olanzapine especially in the presence of risk factors. We should pay attention to this rare but potentially fatal complication. NMS remains a dangerous condition and has also been described in non-psychiatric settings. It is often unrecognised, underdiagnosed or inappropriately treated. A better understanding of this syndrome would be helpful in reducing its fatalities.

 
 » References Top

1.Khaldi S, Kornreich C, Choubani Z, Gourevitch R. Neuroleptic malignant syndrome and atypical antipsychotics: A brief review. Encephale 2008;34:618-24.  Back to cited text no. 1
[PUBMED]    
2.Sarkar P, Natarajan C, Gode N. Prevalence of Neuroleptic malignant syndrome in 672 consecutive male in-patients. Indian J Psychiatry 2009;51:202-5.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Available from: http://who-umc.org/Graphics/24734.pdf. [Last accessed on 2012 May 11].  Back to cited text no. 3
    
4.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
[PUBMED]    
5.Hartwig SC, Siegel J, Schneider PJ. Preventability and Severity Assessment in Reporting Adverse Drug reactions. Am J Hosp Pharm 1992;49:2229-31.  Back to cited text no. 5
[PUBMED]    



This article has been cited by
1 Olanzapine
Reactions Weekly. 2013; 1447(1): 28
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow